Missouri, 2023

Damaging Winds in Missouri, June 18, 2023

June 18, 2023 · NWS SGF · 28 events in 11 counties and zones

Strong to severe storms associated with a large mesoscale convective complex that developed over the southern high Plains during the afternoon of the 17th moved eastward into our region during the early morning hours of the 18th. Widespread wind damage occurred as the storms moved eastward across southwest Missouri.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$145,000
Crop damage
None recorded
Events
28

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

Strong to severe storms associated with a large mesoscale convective complex that developed over the southern high Plains during the afternoon of the 17th moved eastward into our region during the early morning hours of the 18th. Widespread wind damage occurred as the storms moved eastward across southwest Missouri. Rainfall accumulations were held to under an inch over most of the area due to the fast movement of the storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Jun 17, 11:54 PM CST, 56 minutes earlier.

Area forecast discussion, Jun 17, 11:54 PM CST, 56 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
1254 AM CDT Sun Jun 18 2023

...AVIATION UPDATE...

Key Messages:

1. Storm complex will move through the area tonight. Wind gusts up
to 65 mph, hail up to the size of quarters, and locally heavy
rainfall are the primary hazards.

2. Showers and thunderstorms linger into Father's Day; most
widespread east of the Hwy 65 corridor.

3. Warmer and mostly dry next work week.

.MESOSCALE DISCUSSION...
Issued at 821 PM CDT Sat Jun 17 2023

Severe convection has developed as expected from western Kansas
into the Texas Panhandle. This activity is quickly growing
upscale into a mesoscale convective system (MCS) given a high CAPE
environment favoring aggressive cold pool conglomeration.

Given the highly unstable environment ahead of this MCS (MUCAPEs of
3000-4000 J/kg), it will likely follow forward propagating
Corfidi vectors. Confidence is therefore high that this activity
will advance east across southern Kansas and northern Oklahoma
throughout the remainder of the evening with perhaps a slight turn
to the east-southeast into higher instability. This will include an
attendant threat for 60-75 mph winds.

As this MCS (squall line) begins to approach extreme southeastern
Kansas and the I-49 corridor around 1 AM, it is expected to begin
a gradual decaying phase. However, the initial decaying stages of
an MCS often feature a mesoscale rear inflow jet descending
towards the surface. Thus, we believe that wind gusts of 50-65 mph
are plausible generally southwest of a Stockton to Springfield to
Theodosia line as this squall line moves east across that region
through the 3 AM time frame. Potential wind speeds should then
drop off farther east across the Missouri Ozarks as the MCS
continues to decay during the predawn hours.

Other potential hazards with this MCS will be hail to the size of
quarters and locally heavy rainfall. As mentioned in the previous
AFD, the 12Z HREF localized probability matched-mean product
indicated isolated pockets of rainfall in the 3-4" range. The last
several runs of the HRRR have maintained local pockets of 2-3"
amounts. If the higher-end values do indeed indeed pan out, there
would be a localized flash flooding risk.

Given that the cold pool with this MCS will be outflow dominant
(owing to weak low-level shear), the threat for tornadoes looks
almost non-existent.

.SHORT TERM...(This evening through Sunday)
Issued at 107 PM CDT Sat Jun 17 2023

Water vapor imagery showed an upper-level trough axis centered
over Colorado early this afternoon. This wave will provide the
impulse for MCS development this afternoon and evening across the
Plains as it pushes eastward. Storms likely begin to enter far
southeastern Kansas and western Missouri shortly after midnight
tonight. Mid- level lapse rates of 8 C/km will produce moderate to
strong instability of 2000-3000 J/kg across our southwest CWA.
While the best shear looks to be west and south of our area closer
to the subtropical jet, 0-3 km bulk shear values of 20-30 kt
should aid in storm organization across our southwestern CWA.
These ingredients could allow for hail up to the size of quarters
and straight line wind gusts up to 60 mph. Storms look to outrun
the better instability as they push east through our area, so
expecting a weakening trend overnight.

The other hazard with this activity will be localized flash
flooding. High precipitable water values near the 90th percentile
relative to climatology are supportive of efficient rain rates.
The 12Z HREF Localized Probability Matched-Mean (which is
typically a good indicator of reasonable high-end rain totals)
shows pockets of 3-4 inches of rainfall into Sunday morning. One
mitigating factor is that storm motion looks to be fairly quick,
so the dwell time of a heavy downpour over any given location
should be short. However, will still have to monitor for localized
flash-flooding where rainfall rates are high.

Showers and thunderstorms look to linger into Sunday. The most
widespread coverage looks to be along and east of the Highway 65
corridor, with the activity being more scattered in nature to the
west. There is a low chance for a strong to severe storm or two
given marginal shear and instability; however, confidence is low
as it will likely be conditional on tonight's activity.
Temperatures Sunday will be a bit cooler, with highs in the upper
70s to low 80s.

.LONG TERM...(Sunday Night through Saturday)
Issued at 107 PM CDT Sat Jun 17 2023

Storms largely look to move out of the area Sunday evening. Kept low-
end rain chances across the eastern Ozarks and south-central
Missouri into Monday as the upper-level waves stalls out and cuts
off a low pressure center across the Tennessee Valley, but most
of the day and most of the area looks dry.

Ensemble guidance then shows a high amplitude ridge building
across the central US, which will bring warmer than normal and
mostly dry conditions to the area through the work week. NBM
temperature spreads suggest daily highs in the mid 80s to low 90s
each day, with overnight lows in the 60s. More uncertainty is
introduced into the forecast by next weekend as model guidance
begins to significantly diverge.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1246 AM CDT Sun Jun 18 2023

The complex of thunderstorms moving in from the west will push
through the area prior to sunrise, posing a damaging wind
threat. Additional showers and thunderstorms are then expected
this morning into this evening, but will be more scattered in
nature. Will need to monitor for fog potential Sunday night into
early Monday.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Didio
LONG TERM...Didio
AVIATION...Titus
Hazardous weather outlook, Jun 18, 12:04 AM CST, 46 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
104 AM CDT Sun Jun 18 2023

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-190615-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
104 AM CDT Sun Jun 18 2023

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Limited hail risk.
  Limited thunderstorm wind damage risk.
  Significant lightning risk.
  Elevated excessive rainfall risk
  Limited non thunderstorm wind risk.

DISCUSSION...

  A thunderstorm complex is expected to move in from the west
  around late this evening and overnight. Some weakening may occur
  as it pushes into the area with the loss of daytime heating, but
  we will still have the potential of some severe weather with
  damaging wind gusts of 65 to 70 mph and hail to the size of
  quarters. The primary area of concern with these storms is over
  southeastern Kansas and far southwestern Missouri (southwest of
  a line from Nevada to Marshfield to West Plains).

  Locally heavy rainfall may lead to localized flooding
  overnight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

  A threat for damaging winds to 65 mph with a decaying
  thunderstorm complex will exist across southern Missouri Sunday
  morning. Some redevelopment of storms will be possible in the
  eastern Ozarks during the afternoon with some strong to severe
  storms again possible. Large hail to the size of quarters and
  damaging wind gusts up to 60 mph will be the main risks.

  Locally heavy rainfall may lead to localized flooding on
  Sunday.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation may be needed later today or tonight for
  southwest Missouri and extreme southeast Kansas.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/dsspacket

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Lindenberg

The radar

The Tulsa radar (KINX), 99 km away, was scanning. The volume nearest the first event began at 06:53 UTC.

Open the radar archive at this moment

Event by event

28 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, McDonald

When
June 18, 12:50 AM CST
Where
McDonald County, 0.89 mi NW of Saratoga
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
36.540, -94.560

Several trees were reported down in the Noel and Southwest City areas.

Thunderstorm Wind, McDonald

When
June 18, 12:57 AM CST
Where
McDonald County, 2.32 mi WSW of Coy
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
36.660, -94.570

Numerous large trees were reported down. A home had some siding removed from its west facing side.

Thunderstorm Wind, McDonald

When
June 18, 1:00 AM CST
Where
McDonald County, 0.55 mi W of Anderson
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
36.650, -94.440

A tree fell into a transformer knocking out power to around 30 homes for a short period of time.

Thunderstorm Wind, McDonald

When
June 18, 1:07 AM CST
Where
McDonald County, 0.55 mi E of Erie
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
36.730, -94.360

Several large trees were either snapped 12 to 15 feet up or uprooted.

Thunderstorm Wind, McDonald

When
June 18, 1:08 AM CST
Where
McDonald County, 0.69 mi N of Goodman
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
36.740, -94.400

Several large trees were reported down in and around town.

Thunderstorm Wind, Newton

When
June 18, 1:17 AM CST
Where
Newton County, Neosho
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
36.870, -94.370

Several large trees were uprooted and large limbs were downed. A few limbs damaged outbuilding roofs.

Thunderstorm Wind, Barry

When
June 18, 1:21 AM CST
Where
Barry County, 0.56 mi W of Seligman
Measured
52 kt (60 mph) estimated gust
Reported by
State Official
Coordinates
36.520, -93.940

Several large limbs were reported down on roadways.

Thunderstorm Wind, Newton

When
June 18, 1:22 AM CST
Where
Newton County, Neosho
Measured
54 kt (62 mph) measured gust
Reported by
Law Enforcement
Coordinates
36.870, -94.370

A wind gust of 62 mph was measured by law enforcement.

Thunderstorm Wind, Newton

When
June 18, 1:28 AM CST
Where
Newton County, 0.55 mi W of Tipton Ford
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
36.980, -94.430

Several large limbs were reported down via social media.

Thunderstorm Wind, Newton

When
June 18, 1:30 AM CST
Where
Newton County, 0.55 mi E of Granby
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
36.920, -94.260

Several large branches were downed due to high winds.

Thunderstorm Wind, Newton

When
June 18, 1:30 AM CST
Where
Newton County, 0.69 mi S of Diamond
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
36.990, -94.320

The top a a large tree was blown off.

Thunderstorm Wind, Newton

When
June 18, 1:40 AM CST
Where
Newton County, 2.98 mi NNE of Ritchey
Measured
60 kt (69 mph) measured gust
Reported by
Amateur Radio
Coordinates
36.990, -94.180

A wind gust of 69 mph was recorded between Diamond and Wentworth on a home weather station.

Thunderstorm Wind, Jasper

When
June 18, 1:44 AM CST
Where
Jasper County, 0.55 mi E of Duenweg
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.080, -94.410

Several large limbs were reported down.

Thunderstorm Wind, Stone

When
June 18, 1:48 AM CST
Where
Stone County, 2.22 mi W of Table Rock Res
Measured
52 kt (60 mph) estimated gust
Reported by
State Official
Coordinates
36.670, -93.510

Two large trees were reported down across Hideaway Road.

Thunderstorm Wind, Jasper

When
June 18, 1:52 AM CST
Where
Jasper County, Sarcoxie
Measured
52 kt (60 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
37.070, -94.120

Thunderstorm winds caused minor roof damage to residential housing and crumpled metal awning on another structure, uprooted one large tree and damaged a significant number of other limbs throughout the city.

Thunderstorm Wind, Jasper

When
June 18, 1:53 AM CST
Where
Jasper County, (Jln)joplin Muni Arp
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
37.150, -94.500

A 58 mph wind gust was recorded by the KJLN Joplin ASOS.

Thunderstorm Wind, Jasper

When
June 18, 1:53 AM CST
Where
Jasper County, 0.55 mi W of Webb City
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
37.150, -94.480

Several large branches were reported down on a home. No damage was reported.

Thunderstorm Wind, Stone

When
June 18, 1:56 AM CST
Where
Stone County, 2.32 mi WSW of Reeds Spg
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
36.740, -93.420

A power pole was reported down along Highway 76.

Thunderstorm Wind, Jasper

When
June 18, 1:56 AM CST
Where
Jasper County, 0.88 mi NE of Carthage
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.180, -94.310

Multiple tree limbs were blown into power lines blowing at least one transformer.

Thunderstorm Wind, Stone

When
June 18, 2:00 AM CST
Where
Stone County, 0.89 mi NE of Reeds Spg
Measured
52 kt (60 mph) estimated gust
Reported by
State Official
Coordinates
36.760, -93.370

A large tree was reported down and blocking both lanes of travel on Highway 248.

Thunderstorm Wind, Stone

When
June 18, 2:02 AM CST
Where
Stone County, 3.45 mi N of Galena
Measured
52 kt (60 mph) estimated gust
Reported by
State Official
Coordinates
36.850, -93.470

A large tree was reported down on State Highway AA.

Thunderstorm Wind, Christian

When
June 18, 2:23 AM CST
Where
Christian County, 0.88 mi SW of Nixa
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
37.040, -93.310

A large tree was reported down.

Thunderstorm Wind, Taney

When
June 18, 2:28 AM CST
Where
Taney County, 2.07 mi N of Fairview
Measured
52 kt (60 mph) estimated gust
Reported by
State Official
Coordinates
36.660, -92.850

Several large trees were reported across State Highway 125 and Gladetop Trail.

Thunderstorm Wind, Taney

When
June 18, 2:28 AM CST
Where
Taney County, 5.62 mi SE of Fairview
Measured
52 kt (60 mph) estimated gust
Reported by
State Official
Coordinates
36.580, -92.770

A large tree was reported down across Highway 160.

Thunderstorm Wind, Cedar

When
June 18, 2:57 AM CST
Where
Cedar County, 3.43 mi NE of Omer
Measured
52 kt (60 mph) estimated gust
Property damage
$50,000
Reported by
Utility Company
Coordinates
37.630, -93.870

Widespread power outages were reported with multiple power lines and poles down. The highest outage concentration were just west of Stockton Lake.

Thunderstorm Wind, Ozark

When
June 18, 3:20 AM CST
Where
Ozark County, 0.55 mi E of Dora
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Utility Company
Coordinates
36.780, -92.220

A large tree was blown down on a power line.

Thunderstorm Wind, Dallas

When
June 18, 3:25 AM CST
Where
Dallas County, 0.55 mi W of Spring Grove
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
37.550, -93.040

A large tree was uprooted and fell on the corner of a home causing minor damage to the roof and guttering.

Thunderstorm Wind, Oregon

When
June 18, 3:45 AM CST
Where
Oregon County, 0.55 mi E of Koshkonong
Measured
52 kt (60 mph) estimated gust
Property damage
$40,000
Reported by
Utility Company
Coordinates
36.600, -91.640

A few trees were blown into power lines.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2023Every state in 2023This day in weather historyWarnings in Missouri, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1106794, 1106795, 1106796, 1106797, 1106798, 1106933, 1106934, 1106937, 1106935, 1106936, 1106965, 1106940, 1106957, 1106950, 1106962, 1106942, 1106944, 1106956, 1106961, 1106949, 1106951, 1106955, 1106952, 1106953, 1106954, 1106963, 1106958, 1106964.